Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Raleigh, NC

June 9, 2011Davidson County, Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2011, 4:16 PM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 4:16 PM EDT (20:16 UTC)
Expired
Jun 9, 2011, 5:15 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:17 PM EDTHAIL 1.53 Nw Browns Summit, NCGENERALLY HALF TO THREE QUARTERS INCH HAIL WITH LARGER STONES MEASURING ONE AND ONE HALF INCH
Jun 9, 4:20 PM EDTHAIL 13 Nw Browns Summit, NC
Jun 9, 4:26 PM EDTHAIL 13 Nw Browns Summit, NCNICKEL TO QUARTER SIZED HAIL
Jun 9, 4:28 PM EDTHAIL 12 Nw Browns Summit, NCQUARTER SIZED HAIL
Jun 9, 4:35 PM EDTHAIL 1.253 Nw Browns Summit, NCQUARTER TO HALF DOLLAR SIZED HAIL STARTED AROUND 417 PM AND LASTED UNTIL 435 PM IN THE BROWNS SUMMIT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS52 KRAH 092016
SVRRAH
NCC057-081-151-092115-
/O.NEW.KRAH.SV.W.0113.110609T2016Z-110609T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARCHDALE...OR 7 MILES NORTHWEST OF
  RANDLEMAN...MOVING SOUTH AT 5 MPH. QUARTER SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RANDLEMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3585 8039 3589 8042 3589 8037 3595 8038
      3603 8013 3601 8005 3605 8004 3626 7990
      3624 7954 3580 7956 3566 7996 3565 8031
      3568 8034 3572 8033 3571 8038 3574 8046
      3584 8049
TIME...MOT...LOC 2016Z 347DEG 4KT 3590 7988

$$

BLAES
5 follow-up statements
059 
WWUS52 KRAH 092021
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT THU JUN 9 2011

NCC057-081-151-092115-
/O.CON.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
DAVIDSON NC-GUILFORD NC-RANDOLPH NC-
421 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN RANDOLPH...GUILFORD AND DAVIDSON COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS.  ONE WAS LOCATED NEAR ARCHDALE 
AND ANOTHER NEAR LAKE TOWNSEND...DRIFTING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CLIMAX...LEXINGTON...
LIBERTY...GORDONTOWN AND ASHEBORO.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3585 8039 3589 8042 3589 8037 3595 8038
      3603 8013 3601 8005 3605 8004 3626 7990
      3624 7954 3580 7956 3566 7996 3565 8031
      3568 8034 3572 8033 3571 8038 3574 8046
      3584 8049
TIME...MOT...LOC 2019Z 347DEG 4KT 3590 7988

$$

BLAES
081 
WWUS52 KRAH 092032
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT THU JUN 9 2011

NCC057-081-151-092115-
/O.CON.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
DAVIDSON NC-GUILFORD NC-RANDOLPH NC-
432 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN RANDOLPH...GUILFORD AND DAVIDSON COUNTIES...

AT 417 PM EDT...TRAINED WEATHER SPOTTERS REPORTED HAIL UP TO 1.5 
INCHES IN DIAMETER ACROSS NORTHERN GUILFORD COUNTY. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED NEAR ARCHDALE. BOTH STORMS WERE DRIFTING 
EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3585 8039 3589 8042 3589 8037 3595 8038
      3603 8013 3601 8005 3605 8004 3626 7990
      3624 7954 3580 7956 3566 7996 3565 8031
      3568 8034 3572 8033 3571 8038 3574 8046
      3584 8049
TIME...MOT...LOC 2029Z 233DEG 10KT 3623 7973

$$

BLAES
831 
WWUS52 KRAH 092042
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU JUN 9 2011

NCC057-081-151-092115-
/O.CON.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
DAVIDSON NC-GUILFORD NC-RANDOLPH NC-
442 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN RANDOLPH...EASTERN GUILFORD AND SOUTHERN DAVIDSON
COUNTIES...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM ACROSS FAR NORTHERN GUILFROD COUNTY 
AND ANOTHER ACROSS CENTRAL DAVIDSON COUNTY. THESE THUNDERSTORMS WERE 
MOVING SLOWLY EAST AND SOUTHEAST. 

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LAT...LON 3580 8030 3591 7996 3601 7982 3625 7984
      3624 7954 3580 7956 3566 7996 3565 8031
      3568 8034 3572 8033 3571 8038
TIME...MOT...LOC 2040Z 233DEG 10KT 3625 7970

$$

BLAES
747 
WWUS52 KRAH 092101
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT THU JUN 9 2011

NCC057-151-092110-
/O.CAN.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
DAVIDSON NC-RANDOLPH NC-
501 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH AND SOUTHERN
DAVIDSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3619 7967 3616 7982 3625 7984 3624 7960
TIME...MOT...LOC 2100Z 170DEG 5KT 3625 7979

$$

NCC081-092115-
/O.CON.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
GUILFORD NC-
501 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL GUILFORD COUNTY...

AT 458 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR 
BROWNS SUMMIT...MOVING NORTH AT 5 MPH. THE THUNDERSTORM WILL MOVE 
INTO ROCKINGHAM COUNTY IN THE NEXT FEW MINUTES.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING 
WINDOWS...DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3619 7967 3616 7982 3625 7984 3624 7960
TIME...MOT...LOC 2100Z 170DEG 5KT 3625 7979

$$

BLAES
856 
WWUS52 KRAH 092114
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT THU JUN 9 2011

NCC081-092124-
/O.EXP.KRAH.SV.W.0113.000000T0000Z-110609T2115Z/
GUILFORD NC-
514 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GUILFORD COUNTY
EXPIRES AT 515 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3619 7967 3616 7982 3625 7984 3624 7960
TIME...MOT...LOC 2114Z 170DEG 5KT 3627 7979

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:50 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 2:50 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU JUN 9 2011

.SYNOPSIS...

A STRONG HIGH PRESSURE RIDGE ALOFT WILL HOLD OVER THE REGION THROUGH
FRIDAY... BRINGING HOT WEATHER. THIS RIDGE WILL GRADUALLY WEAKEN
OVER THE WEEKEND... ALLOWING TEMPERATURES TO SLOWLY EDGE BACK DOWN
TOWARD SEASONAL NORMALS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 235 PM THURSDAY...

RESIDUAL CLOUD MASS ASSOCIATED MORNING CONVECTION OVER THE SANDHILLS
DISSIPATING...ALLOWING TEMPS TO REBOUND THROUGH THE 80S TO NEAR 90
DEGREES. ELSEWHERE TEMPS IN THE LOW-MID 90S COMMON. AXIS OF LOW-MID
LEVEL MOISTURE EXTENDS FROM THE NW PIEDMONT INTO EASTERN VA. THIS
AXIS EVIDENT ON VISIBLE IMAGERY BY AN ENHANCED CU FIELD. ISOLATED
CONVECTION CURRENTLY DEVELOPING IN THIS REGION WITH CELLS QUICKLY
ASCENDING/DESCENDING IN A MATTER OF 20 MINUTES. EXPECT COVERAGE OVER
THE NW PIEDMONT TO INCREASE THROUGH 6 PM AS OUTFLOW FROM MORNING
CONVECTION ADVANCING NWD INTERSECTS OUTFLOW FROM CONVECTION
OCCURRING ALONG THE BLUE RIDGE. CURRENTLY ADVERTISING A SMALL CHANCE
POP BUT MAY ADJUST UPWARD JUST PRIOR TO FORECAST ISSUANCE BASED ON
RADAR TRENDS.

LATER TONIGHT...AN INCREASINGLY MOIST AIR MASS ALONG WITH THE
PRESENCE OF MID LEVEL SHEAR AXIS (THOUGH WEAK) WARRANTS A SLIGHT
CHANCE POP MOT LOCALES OVERNIGHT. MIN TEMPS A SHADE WARMER THAN LAST
NIGHT DUE TO EXPECTED CLOUD COVERAGE AND INCREASING MOISTURE. MIN
TEMPS NEAR 70-LOWER 70S.

FRIDAY...GRADUALLY FLATTENING/WEAKENING OF THE MID/UPPER LEVEL RIDGE
WILL ALLOW THE TAIL END OF THE MID LEVEL S/WS CROSSING THE GREAT
LAKES INTO THE NORTHERN MID ATLANTIC TO BRUSH SOUTHERN VA-NORTHERN
NC FRIDAY AFTERNOON-FRIDAY NIGHT. LATEST MODEL GUIDANCE SUGGEST BEST
LOW LEVEL INSTABILITY WILL RESIDE OVER THE NORTHERN
COUNTIES...COINCIDING WITH A WEAK BUT DISCERNIBLE LOW-MID LEVEL
TROUGH. IN ADDITION... AIR MASS WILL BE QUITE MOIST WITH
PRECIPITABLE WATER VALUES NEAR 1.8 INCHES. HOWEVER BEST 850-700MB
CONFLUENCE PROJECTED BY MOST OF THE MODELS TO OCCUR TO OUR NORTH.
LACK OF A DISTINGUISHABLE TRIGGER TO INITIATE/ORGANIZE CONVECTION
SUGGEST POP NO MORE THAN 30 PERCENT. HOWEVER WILL NEED TO MONITOR
UPSTREAM CONDITIONS/ACTIVITY. IF ACTIVE CONVECTION NOTED OVER PARTS
OF OH/WV/WESTERN PA LATE TONIGHT-EARLY FRI...THEN A HIGHER POP WOULD
BE WARRANTED FOR THE NORTHERN PIEDMONT LATE FRIDAY INTO FRIDAY
EVENING.

MAX TEMPS FRIDAY WILL AVERAGE 1-2 DEGREES LOWER THAN THIS AFTERNOON
AS RIDGE WEAKENS. LOW LEVEL THICKNESSES LOWER ABOUT 10M FROM THOSE
EXPECTED THIS AFTERNOON. THIS SUGGEST MAX TEMPS 2-3 DEGREES COOLER
THAN THIS AFTERNOON. MAX TEMPS 92-96.

FRIDAY NIGHT...ONGOING CONVECTION MAY PERSIST WELL PAST MIDNIGHT DUE
TO AVAILABLE INSTABILITY AND MOISTURE. REMNANT OUTFLOW BOUNDARIES
SHOULD SERVE AS FOCUS FOR ADDITIONAL ISOLATED CONVECTIVE DEVELOPMENT
OVERNIGHT THROUGH EARLY SATURDAY. DUE TO INCREASINGLY MOIST AIR
MASS...MIN TEMPS WILL BE A TAD WARMER THAN TONIGHT WITH MAJORITY OF
MIN TEMPS IN THE LOWER 70S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM THURSDAY...

FOR SATURDAY: THE OVERALL PATTERN REMAINS QUITE STAGNANT... WITH A
VERY WEAK MID-UPPER LEVEL SHEAR AXIS EXTENDING THROUGH WRN/CENTRAL
NC... A SURFACE TROUGH THROUGH THE WRN PIEDMONT... AND MOISTURE
POOLING ALONG AND JUST WEST OF THE SURFACE TROUGH. WITH THE SOUTHERN
EDGE OF THE WESTERLIES FINALLY DIPPING A BIT SOUTHWARD TOWARD THE
NC/VA STATE LINE AS A MID LEVEL LOW CROSSES THE NRN GREAT LAKES AND
SRN ONTARIO... THE DEEP LAYER WIND FIELD BEGINS TO IMPROVE WITH
REGARDS TO SUPPORT FOR SLIGHTLY MORE ORGANIZED CONVECTION AS WE HEAD
THROUGH THE WEEKEND. BUT AT LEAST THROUGH SATURDAY... THE DEEP SHEAR
AND LOW LEVEL WIND FIELD WITH NO OBVIOUS SUFFICIENT LARGE SCALE
FEATURES TO SUPPORT FORCING FOR ASCENT POINTS TO NO BETTER THAN
SCATTERED COVERAGE... MAINLY ACROSS THE NORTH IN THE AFTERNOON INTO
THE EVENING. MID-UPPER LEVEL CONVECTIVE DEBRIS CLOUDS SHOULD BE
INCREASING ESPECIALLY IN THE NORTH... YIELDING PARTLY CLOUDY SKIES
OVERALL. THICKNESSES AND STATISTICAL GUIDANCE INDICATE HIGHS OF
90-94... CLOSE TO THE EXISTING FORECAST.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT: AFTER MANY DAYS IN A POORLY
DEFINED VERY WEAK FLOW REGIME THROUGH THE COLUMN... WE SHOULD
FINALLY SEE AN UPTICK IN DEEP LAYER SHEAR AND POSSIBLE IMPROVED
DYNAMIC FORCING IN THE LATTER HALF OF THE WEEKEND. THE RIGHT
ENTRANCE REGION OF AN UPPER JETLET TO OUR NORTH... ASSOCIATED WITH
THE MID LEVEL LOW THAT MOVES OVER SE ONTARIO TO SW QUEBEC THROUGH
SUNDAY NIGHT... BRUSHES NW NC SATURDAY NIGHT AND INDUCES ENOUGH
UPPER DIVERGENCE TO SUPPORT ORGANIZED CONVECTION LASTING INTO THE
OVERNIGHT HOURS OVER NRN NC... AS A COL AREA PERSISTS OVERHEAD. WILL
RETAIN CHANCE POPS HERE THROUGH THE EVENING... DECREASING GRADUALLY
OVERNIGHT. LOWS 67-71. THE COL AREA IS SUPPRESSED TO OUR SOUTH
SUNDAY AS WESTERLY MID LEVEL FLOW STEADILY INCREASES (YET REMAINS
RELATIVELY WEAK AT JUST 15-20 KTS... AS IS TYPICAL FOR NC IN JUNE)
WITH THE SURFACE COOL FRONT APPROACHING WRN NC FROM THE NW. WITH THE
SHARPENING SURFACE TROUGH OVER THE EASTERN PIEDMONT/NRN COASTAL
PLAIN AND ASSOCIATED HIGHER PRECIPITABLE WATER VALUES SHIFTING
EASTWARD INTO THE PIEDMONT... WE SHOULD SEE A BIT BETTER COVERAGE OF
SHOWERS/STORMS SUNDAY AFTERNOON/EVENING. HOWEVER... THE FORCING
FEATURES REMAIN RELATIVELY WEAK AND BOTH PW (150-175% OF NORMAL AT
MOST) AND MODEL FORECAST MLCAPE VALUES (BARELY 1500 J/KG) ARE
MARGINAL... SO DESPITE SLIGHTLY HIGHER POPS... THE MAJORITY OF
CENTRAL NC SHOULD STILL STRUGGLE TO SEE WETTING RAIN. WILL KEEP POPS
AS CHANCE... HIGHER NORTH THAN SOUTH WITH A TAPERING DOWN SUNDAY
NIGHT. HIGHS 88-93 AND LOWS 66-71. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 250 PM THURSDAY...

A DEVELOPING TROUGH OVER EASTERN NOAM WILL BRING TEMPS BACK DOWN
CLOSER TO SEASONAL NORMALS THROUGH MIDWEEK WITH A TREND TOWARD
GENERALLY DRY WEATHER.

THE MID LEVEL LOW LOCATED OVER THE ST LAWRENCE VALLEY ON MONDAY
SHIFTS EAST AND BECOMES ABSORBED INTO A LARGER VORTEX DROPPING
SOUTHWARD THROUGH ERN CANADA... WHICH CULMINATES IN A SINGLE MID
LEVEL LOW OVER THE CANADIAN MARITIMES AND GULF OF ST LAWRENCE WITH
TROUGHING DOWN THE EASTERN SEABOARD BY WEDNESDAY. THIS TIMING
FOLLOWS CLOSELY THE HPC-PREFERRED ECMWF ENSEMBLE MEAN. THE SURFACE
FRONT INCHES SOUTHEASTWARD INTO NW NC MONDAY WITH THE PREFRONTAL
TROUGH MOVING JUST TO OUR EAST. MOISTURE AND NEAR-SURFACE FORCING
FOR LIFT SHOULD BE SUFFICIENTLY STRONG FOR SCATTERED STORMS...
MAINLY OVER THE SOUTHEAST TWO-THIRDS OF THE CWA WHERE MOISTURE IS
PROJECTED TO BE BEST. A SHORTWAVE TROUGH EXPECTED TO DROP TO THE SSE
THROUGH NY/PA/NJ MONDAY NIGHT SHOULD HELP PROPEL THE SURFACE FRONT
SOUTHWARD AS CANADIAN-SOURCE SURFACE HIGH PRESSURE PUSHES IN FROM
THE NNW. WILL KEEP LOW POPS ACROSS THE SOUTHERN TIER OF THE CWA ONLY
TUESDAY/WEDNESDAY... AS THE SURFACE FRONT SHOULD HOLD UP JUST SOUTH
OF THE BORDER. THE MID LEVEL TROUGH AXIS KICKS EAST AND OFF THE EAST
COAST WEDNESDAY NIGHT WITH SHORTWAVE RIDGING ALOFT BUILDING IN FROM
THE WEST (AHEAD OF A SECOND TROUGH TRACKING THROUGH THE PLAINS AND
GREAT LAKES) THROUGH THURSDAY. THE ECMWF HAS A DEEPER/SLOWLY TROUGH
OFF THE EAST COAST LEADING TO A CONTINUED DRY FORECAST THROUGH
THURSDAY WITH REBOUNDING TEMPS BACK UP A BIT ABOVE NORMAL
THURSDAY... WHILE THE GFS IS WEAKER AND FASTER WITH THE PLAINS/GREAT
LAKES WAVE... TAKING THE SURFACE HIGH OFF THE MIDATLANTIC COAST WITH
RETURN FLOW BRINGING MOISTURE AND RAIN CHANCES FOR THURSDAY. WITH A
PREFERENCE TOWARD THE SLOWER ECMWF AND GIVEN THE AMOUNT OF
UNCERTAINTY ON DAY 7 OF THE FORECAST... WILL KEEP THE FORECAST DRY
THROUGH THURSDAY FOR NOW. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S
MONDAY... COOLING TO THE MID 80S TUESDAY/WEDNESDAY AND MID-UPPER 80S
THURSDAY. LOWS PRIMARILY IN THE MID 60S THROUGH THE PERIOD. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 115 PM THURSDAY...

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH MID DAY FRIDAY WITH
THE EXCEPTION OF AN HOUR OR TWO OF MVFR CONDITIONS ASSOCIATED WITH
SCATTERED CONVECTION LATE THIS AFTERNOON THROUGH THIS EVENING AT
KGSO...KINT...AND KRDU.

A SLIGHTLY BETTER CHANCE FOR AFTERNOON AND EVENING CONVECTION IS
EXPECTED FRIDAY AS A SURFACE BOUNDARY DRAPED ACROSS THE OH VALLEY
ADVANCES SLOWLY SE TOWARD CENTRAL NC. THE THREAT FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY AND SUNDAY AS THE
FRONT GETS CLOSER TO THE VIRGINIA-NORTH CAROLINA BORDER. WHILE VFR
CONDITIONS EXPECTED FRIDAY NIGHT THROUGH TUESDAY...THERE WILL BE BE
INTERVALS LASTING TWO HOURS OR LESS OF MVFR/IFR CONDITIONS
ASSOCIATED WITH SCATTERED CONVECTION EACH AFTERNOON AND EVENING.

POCKETS OF EARLY MORNING FOG AND STRATUS CANNOT BE RULED OUT
SATURDAY MORNING OR SUNDAY MORNING HOWEVER...WIDESPREAD FOG AND LOW
CLOUDS IS NOT ANTICIPATED AT THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Jun 9, 2:53 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU JUN 9 2011

NCZ011-027-028-041>043-073>078-083>086-088-089-101000-
HALIFAX-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
253 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE
HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103
DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT...
NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC.

WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE
DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR
ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR
VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>010-021>026-038>040-101000-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-
253 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE
HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103
DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT...
NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC.

WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE
DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR
ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR
VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR OVER THE
NORTHWEST AND NORTH CENTRAL PIEDMONT THROUGH 10 PM. MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING DOWNBURST WINDS...HAIL TO THE
SIZE OF NICKELS OR QUARTERS AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 2:21 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU JUN 9 2011

NCZ022-023-091915-
ALAMANCE-GUILFORD-
221 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 315 PM EDT...

AT 218 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
THE CITY OF GREENSBORO... DRIFTING NORTHEAST AT 5 MPH. OTHER STORMS
WERE QUICKLY DEVELOPING NEAR FOREST OAKS... JUST SOUTH OF MEBANE...
AND JUST EAST OF ALTAMAHAW IN ALAMANCE COUNTY. DUE TO THE SLOW
MOVEMENT OF THESE STORMS... LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE POSSIBLE IN ISOLATED LOCATIONS.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...
PLEASANT GARDEN... AND MCCLEANSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

PEOPLE OUTSIDE SHOULD MOVE IMMEDIATELY INDOORS INTO A SAFE SHELTER
AT THE FIRST SIGHT OF A DEVELOPING STORM.

&&

LAT...LON 3625 7926 3618 7926 3605 7928 3591 7956
      3591 7983 3606 7995 3625 7974 3625 7964
      3625 7937
TIME...MOT...LOC 1818Z 230DEG 5KT 3603 7981

GIH
Special weather statement, Jun 9, 2:48 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT THU JUN 9 2011

NCZ007-023-024-091945-
ALAMANCE-ORANGE-PERSON-
248 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND EASTERN
ALAMANCE... NORTHERN ORANGE AND SOUTHERN PERSON COUNTIES THROUGH
345 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER PLEASANT GROVE IN NORTHERN ALAMANCE COUNTY MOVING
EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP IN
THIS AREA DURING THE NEXT HOUR.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARR...MEBANE...BUSHY
FORK AND SCHLEY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3642 7893 3591 7901 3597 7945 3625 7943
      3625 7916 3637 7915
TIME...MOT...LOC 1845Z 276DEG 6KT 3620 7932

BLAES
Special weather statement, Jun 9, 3:08 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT THU JUN 9 2011

NCZ021-022-038-039-092015-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
308 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 415 PM EDT...

AT 308 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MIDWAY...CLEMMONS AND JUST SOUTHWEST OF HIGH POINT...MOVING EAST AT
5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  RURAL SOUTHERN FORSYTH
COUNTY RURAL SOUTHEASTERN FORSYTH COUNTY RURAL SOUTHWESTERN GUILFORD
COUNTY.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3584 8043 3586 8042 3585 8039 3589 8042
      3590 8040 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3612 8047 3611 7978
      3575 7979 3576 8046 3584 8047
TIME...MOT...LOC 1908Z 284DEG 5KT 3601 8026

BLAES
Local storm report, Jun 9, 3:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 ENE CLEMMONS          36.03N  80.37W
06/09/2011  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZED HAIL WAS REPORTED NEAR CLEMMONS ROAD AND
            KINNAMON ROAD.

&&

EVENT NUMBER RAH1100719

BSD
Local storm report, Jun 9, 4:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 ENE CLEMMONS          36.03N  80.36W
06/09/2011  E1.00 INCH       FORSYTH            NC   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED ALONG SOUTH STRATFORD
            ROAD NEAR WINTERBERRY ROAD.

&&

EVENT NUMBER RAH1100720

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:11 AM EDTSpecial Weather StatementRAHRichmond94 min
Jun 9, 6:31 AM EDTAreal Flood AdvisoryRAHAnson, Richmond3 hr
Jun 9, 8:48 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland57 min
Jun 9, 2:21 PM EDTSpecial Weather StatementRAHAlamance, Guilford54 min
Jun 9, 2:48 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person57 min
Jun 9, 2:53 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person67 min
Jun 9, 3:08 PM EDTSpecial Weather StatementRAHDavidson, Guilford67 min
Jun 9, 3:19 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph56 min
Jun 9, 4:08 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph81 min
Jun 9, 5:56 PM EDTSpecial Weather StatementRAHVance64 min
Jun 9, 6:04 PM EDTSevere Thunderstorm WarningRAHVance, Warren41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.